Alert archive / Montana / Tornado Warnings in 2024

Tornado Warning 2, NWS Glasgow, MT

July 12, 2024Daniels County, Valley County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 12, 2024, 6:47 PM MDT for Daniels County, Valley County, Montana. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2024, 6:47 PM MDT (00:47 UTC)
Expired
Jul 12, 2024, 7:15 PM MDT
In force
28 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Daniels County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 75 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 7:11 PM MDTHAIL 12 Sw Opheim, MTReport of hail made alongside reports of a visual of a funnel cloud.
Jul 12, 7:15 PM MDTHAIL 1.55 Ssw Opheim, MTCorrects previous hail report from 5 SSW Opheim. Spotter reported hail the size of ping pong balls, as well as some broken windows.
Jul 12, 7:15 PM MDTHAIL 1.55 Ssw Opheim, MTRandy Edwards reported hail the size of ping pong balls, as well as some broken windows.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2024-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2024-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
3564 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

593 
WFUS55 KGGW 130047
TORGGW
MTC019-105-130115-
/O.NEW.KGGW.TO.W.0002.240713T0047Z-240713T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Glasgow MT
647 PM MDT Fri Jul 12 2024

The National Weather Service in Glasgow has issued a

* Tornado Warning for...
  West central Daniels County in northeastern Montana...
  Northeastern Valley County in northeastern Montana...

* Until 715 PM MDT.

* At 646 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 10 miles northwest of Opheim, moving southeast at 25
  mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Opheim around 705 PM MDT.

Other locations impacted by this tornadic thunderstorm include
Glentana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4879 10599 4858 10630 4896 10673 4900 10666
      4900 10648
TIME...MOT...LOC 0046Z 316DEG 20KT 4894 10661 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Bernhart

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 12, 2:27 PM MDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 12, 2:27 PM MDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
227 PM MDT Fri Jul 12 2024

.DISCUSSION...

KEY MESSAGES:
1) Hot conditions will continue into the weekend with the heat
advisory extended in the far south into Saturday.

2) Thunderstorms are expected this afternoon and evening. A few
storms could become severe with damaging winds across the
northeast. This will again occur Saturday afternoon and evening
in roughly the same areas but large hail will also be a threat
for Saturday.

+++ Update to key message number 2. SPC has upgraded most areas
north of the Missouri River to a Slight risk for severe weather
(level 2 of 5) spatial coverage. As highlighted above, the main
threats would be large hail and severe wind gusts, though an
isolated tornado would not be out of the question given the
isolated supercell storm mode. This will have to be monitored
carefully as the CAMS converge on timing and spatial location of
convective initiation. +++

WEATHER PATTERN OVERVIEW:
Upper ridge will remain in place over the western half of the
CONUS for the next several days. The heat advisory has reduced to
the southern two-thirds of the CWA for today as a weakened cold
front moves through. This will extend but further reduce to the
bottom third of counties for Saturday.

Keeping an eye to smoke models has allowed for some haze to sneak
into the area over the next couple days. Air quality has only
ticked down towards moderate but will need to be monitored through
the next several days.

FORECAST CONFIDENCE & DEVIATIONS:

First 24 hours of PoPs were updated to include a 50/50 blend of
the SREF NPoP along with the NBM PPI01 in order to capture the
afternoon thunderstorms better with the marginal threat for severe
weather in the area.

First 48 hours ended up getting a bump with the shrink stretch
tool over the CWA for afternoon highs and overnight lows, as
RTMA/URMA map passes are missing ASOS highs by roughly 2 to 4
degrees and this is clearly biasing baseline NBM downward compared
to the reality of these 100 degree+ extremes.

GAH/Enriquez

&&

.AVIATION...
LAST UPDATE: 0830Z

FLIGHT CAT RANGE: VFR

DISCUSSION: Used tempos to handle this from roughly 21 to 03Z.
Isolated HAZE is expected across the area through the cycle but
should not drop conditions below VFR.

DENSITY ALTITUDE: Afternoon highs will break 100 degrees in some
places through Saturday. This will make for less dense air and
lead to increased power needs and longer runway takeoffs.

WIND: NW'ly winds 10 to 15 kts. Outflow boundaries from any
thunderstorms that occur will create gusty and erratic winds. Then
becoming light and north to northeast Saturday morning.

GAH/Enriquez

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening for Central and
Southern Valley-Dawson-Eastern Roosevelt-Garfield-McCone-
Petroleum-Prairie-Richland-Western Roosevelt-Wibaux.

Heat Advisory from 10 PM this evening to 9 PM MDT Saturday for
Garfield-Petroleum-Prairie.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:38 PM MDTSevere Thunderstorm WarningGGWDaniels, Valley67 min
Jul 12, 7:05 PM MDTTornado Warning Tornado observedGGWDaniels, Valley25 min
Jul 12, 7:21 PM MDTTornado Warning Tornado observedGGWDaniels, Valley24 min
Jul 12, 7:47 PM MDTTornado Warning Tornado observedGGWDaniels, Roosevelt, Valley28 min
Jul 12, 7:49 PM MDTSpecial Weather StatementGGWValley56 min
Jul 12, 8:13 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan46 min
Jul 12, 8:16 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley59 min
Jul 12, 9:14 PM MDTSpecial Weather StatementGGWRoosevelt61 min
Jul 12, 9:18 PM MDTSpecial Weather StatementGGWSheridan57 min
Jul 13, 3:09 PM MDTSevere Thunderstorm WarningGGWPhillips66 min
Jul 13, 4:09 PM MDTSpecial Weather StatementGGWValley66 min
Jul 13, 4:13 PM MDTSevere Thunderstorm Warning Considerable damage threatGGWGarfield, Petroleum, Phillips, Valley62 min
Jul 13, 4:31 PM MDTTornado WarningGGWPhillips31 min
Jul 13, 4:45 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips60 min
Jul 13, 4:50 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Roosevelt, Valley55 min
Jul 13, 5:14 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips, Valley31 min
Jul 13, 5:41 PM MDTSevere Thunderstorm Warning Considerable damage threatGGWDawson, McCone64 min
Jul 13, 5:44 PM MDTSevere Thunderstorm Warning Considerable damage threatGGWGarfield, Petroleum61 min

Nearby

Tornado Warnings in Montana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.